Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 75, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2005, 8:29 PM CDT for Glasscock County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2005, 8:29 PM CDT (01:29 UTC)
- Expired
- May 25, 2005, 9:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Glasscock County, TX
The radar
The Midland/Odessa radar (KMAF), 47 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2438 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2457 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 260129 SVRMAF TXC173-260215- /O.NEW.KMAF.SV.W.0075.050526T0129Z-050526T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 829 PM CDT WED MAY 25 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GLASSCOCK COUNTY IN WEST TEXAS * UNTIL 915 PM CDT * AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES NORTH OF BIGBY CORNER...OR 15 MILES WEST OF GARDEN CITY...MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... WESTERN GLASSCOCK COUNTY... CENTRAL GLASSCOCK COUNTY... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3200 10177 3179 10177 3168 10162 3204 10155 $$ 05
1 follow-up statement
000 WWUS54 KMAF 260150 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 850 PM CDT WED MAY 25 2005 TXC173-260215- /O.CON.KMAF.SV.W.0075.000000T0000Z-050526T0215Z/ GLASSCOCK- 850 PM CDT WED MAY 25 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR WESTERN GLASSCOCK COUNTY... AT 843 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL ON FARM ROAD 1379 ON THE MIDLAND AND GLASSCOCK COUNTY LINE. AT 850 PM CDT...THIS STORM WAS LOCATED OVER CENTRAL GLASSCOCK COUNTY...OR 9 MILES WEST OF GARDEN CITY...MOVING EAST AT 5 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL GLASSCOCK COUNTY AND GARDEN CITY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3200 10177 3179 10177 3168 10162 3204 10155 $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:10 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, May 25, 4:10 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT WED MAY 25 2005
.UPDATE...
MODIFIED THE ZONE TEXT AND GRIDS BEFORE TRANSMISSION TO INCLUDE
SEVERE THUNDERSTORM WATCH BOX #333 UNTIL 11 PM CDT FOR THE
NORTHERN HALF OF THE PERMIAN BASIN.
&&
.PREV DISCUSSION... /ISSUED 240 PM CDT WED MAY 25 2005/
SHORT TERM...
A FEW THUNDERSTORMS DEVELOPED IN THE VICINITY OF THE GLASS
MOUNTAINS/STOCKTON PLATEAU EARLY THIS AFTERNOON AS AN OUTFLOW
BOUNDARY FROM LAST NIGHT/S SOUTHERN PLAINS MCS HAS PUSHED
SOUTHWESTWARD INTO THESE AREAS. AS WITH THUNDERSTORMS OVER THE LAST
FEW DAYS...THE CONVECTION IS STRUGGLING DUE TO THE PROXIMITY OF AN
UPPER LEVEL RIDGE CENTERED OVER MEXICO. EXPECT ADDITIONAL WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE WESTERN
THIRD OF THE CWA AS A COMBINATION OF HEATING OF THE HIGHER TERRAIN
AND THE PRESENCE OF THE OUTFLOW BOUNDARY...AND AN INCREASE IN LOW
LEVEL MOISTURE BEHIND IT...WILL ALLOW FOR THIS. ALTHOUGH MID LEVEL
LAPSE RATES ARE AROUND 8.5 C/KM...CAPE VALUES ARE NOT VERY HIGH IN
THESE LOCALES AND 0 TO 6 KM BULK SHEAR VECTORS ARE ONLY PROGGED TO
BE IN THE 10 TO 15 KT RANGE UNTIL LATE TONIGHT WHEN THEY INCREASE TO
25 TO 35 KT. THEN AGAIN...WE COULD SEE AN ISOLATED STORM OR TWO PUT
OUT STRONG WINDS DUE TO THE DRY MID LEVELS.
WESTERLIES WILL CONTINUE TO SAG SOUTH TONIGHT AND WILL SHUNT THE
AFOREMENTIONED UPPER LEVEL RIDGE TO THE SOUTH. AT THE SURFACE...A
STRONG COLD FRONT WAS MAKING IT/S WAY SOUTH THROUGH THE NORTHERN
TEXAS PANHANDLE AND NORTHEASTERN NEW MEXICO...AND WAS ON THE VERGE
OF PASSING THROUGH THE KDHT AREA AT 25/18Z. THE FRONT IS FURTHER
SOUTH THAN PROGS WERE ABLE TO HANDLE...PROBABLY DUE TO OUTFLOW FROM
A CENTRAL PLAINS NOCTURNAL MCS. EXPECT THE FRONT TO COME CRASHING
SOUTH INTO THE AREA THIS EVENING...THEN PUSH SOUTH THROUGH THE AREA
BY SUNRISE THURSDAY. A MODERATELY UNSTABLE AIRMASS OVER THE EASTERN
HALF OF THE CWA AWAITS THE ARRIVAL OF THIS FRONT. CAPES OF 2500 TO
3000 J/KG AND LI/S AROUND -7 C WILL COINCIDE WITH STEEP MID LEVEL
LAPSE RATES OF 8.5 C/KM IN THESE AREAS. 0 TO 6 BULK SHEAR VECTORS
ARE PROGGED TO BE 35 TO 45 KT IN THESE SAME AREAS...ALTHOUGH MID
LEVEL WINDS WILL GENERALLY BE 10 KT OR LESS UNTIL 26/06Z. STILL
THINK WE COULD SEE QUITE A CLUSTER OF THUNDERSTORMS DEVELOP OVER THE
NORTHERN/NORTHEASTERN CWA BY EARLY EVENING...THEN ADVECT
SOUTHEASTWARD INTO WEST CENTRAL TEXAS. SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
ANOTHER MCS MAY DEVELOP OVER EASTERN NEW MEXICO THIS AFTERNOON/
EVENING IN REGION OF GOOD UPSLOPE FLOW...AND TRACK SOUTH/
SOUTHEASTWARD INTO THE MAF CWA. IF THIS MCS DEVELOPS...NOT CERTAIN
WE/LL SEE MUCH SEVERE WEATHER WHEN IT MOVES INTO THE CWA.
BUT...SINCE THERE MAY BE QUITE A FEW OUTFLOW BOUNDARIES FOR IT TO
INTERSECT WITH FROM EARLIER CONVECTION...WILL GO AHEAD AND INCLUDE
SEVERE WORDING FOR LOCATIONS ROUGHLY ALONG AND EAST OF THE PECOS
RIVER.
HEAVY RAINFALL WILL DEFINITELY BE POSSIBLE WITH CONVECTION THROUGH
TONIGHT. DEWPOINTS ARE IN THE UPPER 50S TO LOWER 60S ACROSS THE
NORTHERN AND EASTERN CWA...AND EXPECTED TO RISE A LITTLE MORE. THIS
YIELDS PRECIPITABLE WATER AMOUNTS NEAR 1.5 INCHES. WILL MENTION
HEAVY RAINFALL IN THE ZONES...AND INCLUDE MENTION OF FLASH FLOODING
IN THE HWO.
LASTLY...THE SURFACE PRESSURE GRADIENT BEHIND THE FRONT WILL BE
TIGHT. TIGHT ENOUGH FOR WINDS IN THE GUADALUPE MOUNTAINS TO REACH
40 MPH SUSTAINED...WITH GUSTS OVER 55 MPH POSSIBLE. THEREFORE...
WILL ISSUE A HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS FROM LATE
EVENING UNTIL MID MORNING THURSDAY.
LONG TERM...
LOOKS LIKE THE SWITCH TO A BASICALLY AN ACTIVE PATTERN HAS BEGUN
THIS FORECAST CYCLE. PAINTED THE HIGHEST CHANCE POPS ACROSS THE
SOUTHEAST PERMIAN BASIN AND THE LOWER TRANS PECOS THURSDAY MORNING
DUE TO THE CONVECTIVE COMPLEX EXITING. THINKING THEIR WILL BE A
LULL THURSDAY AFTERNOON AND NIGHT WITH THE ATMOSPHERE WORKED OVER...
WITH ONLY 10-20 POPS WARRANTED.
ANTICIPATING ANOTHER COMPLEX FRIDAY AND FRIDAY NIGHT WITH RECOVERY
AND HEATING WITH THE NEXT SIGNIFICANT SHORTWAVE IN THE NORTHWEST FLOW
WITH THE NEXT BOUNDARY SHIFTING SOUTH. STORMS SHOULD ALSO FORM IN THE
MOUNTAINS AS WELL AND TRANSLATE INTO THE PLAINS. WENT HIGH CHANCE POPS
MANY AREAS...TRANSITION INTO LIKELY OR HIGHER POPS MAY BE NEEDED CLOSER
TO EVENT.
WENT WITH 20-30 POPS SATURDAY WITH THE APPROACH OF A 500 MILLIBAR
TROUGH AXIS AND NEXT SHORTWAVE IN THE NORTHWEST FLOW ALOFT. PAINTED
THE BEST CHANCE POPS ACROSS THE BIG BEND AND LOWER TRANS PECOS
WHERE THE FRONT HAS BEST CHANCE OF RESIDING AND AHEAD OF THE TROUGH
AXIS THE LONGEST. BEYOND SATURDAY LOOKS ACTIVE THROUGH THE REMAINDER
OF THE EXTENDED.
SUNDAY AND MONDAY LOOK TO REMAIN ACTIVE WITH ANOTHER NORTHERN STREAM
FRONT AND UNSTABLE NORTHWEST FLOW ALOFT. UPSLOPE FLOW AND CONTINUED
UNSTABLE NORTHWEST FLOW ALOFT WARRANT AT LEAST SLIGHT POPS AT THIS
TIME NEXT TUESDAY AND WEDNESDAY. COOLED TEMPERATURE THROUGH THE FORECAST
CYCLE IN WET REGIME AND FREQUENT FRONTAL PASSAGES.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING IN EFFECT FROM 10 PM WEDNESDAY UNTIL 10 AM CDT
THURSDAY FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF
EDDY COUNTY.
TX...HIGH WIND WARNING IN EFFECT FROM 10 PM WEDNESDAY UNTIL 10 AM CDT
THURSDAY FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.
&&
67/12Hazardous weather outlook, May 25, 3:14 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 314 PM CDT WED MAY 25 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261929- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 314 PM CDT WED MAY 25 2005 (214 PM MDT WED MAY 25 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE IN LOCATIONS GENERALLY ALONG AND EAST OF THE PECOS RIVER FROM THIS AFTERNOON UNTIL LATE TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS. HEAVY RAINFALL WILL BE LIKELY WITH THUNDERSTORMS THIS AFTERNOON AND EVENING...WHICH COULD RESULT IN FLASH FLOODING. A STRONG COLD FRONT WILL PUSH SOUTH THROUGH THE AREA TONIGHT. A TIGHT PRESSURE GRADIENT IN THE WAKE OF THE FRONTAL BOUNDARY WILL LIKELY RESULT IN VERY STRONG WINDS THROUGH THE GUADALUPE MOUNTAINS TONIGHT...ESPECIALLY THROUGH GUADALUPE PASS. THE STRONGER WINDS ARE EXPECTED TO SUBSIDE THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE OVER MOST OF THE OUTLOOK AREA THROUGH FRIDAY. THERE WILL BE A THREAT OF HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING...THURSDAY MORNING AS THUNDERSTORM ACTIVITY WINDS DOWN. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. HEAVY RAINFALL WILL ALSO BE POSSIBLE. SINCE THE GROUND MAY STILL BE SATURATED FROM RAINFALL ON WEDNESDAY NIGHT AND THURSDAY...FLASH FLOODING WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. LOCAL LAW ENFORCEMENT...EMERGENCY MANAGERS...AND SPOOTER GROUPS SHOULD KEEP ABREAST OF THE LATEST INFORMATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 25, 6:13 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 613 PM CDT WED MAY 25 2005 TXZ058-074-252345- DAVIS/APACHE MOUNTAINS AREA TX-REEVES COUNTY AND UPPER TRANS PECOS TX- 613 PM CDT WED MAY 25 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTH CENTRAL REEVES COUNTY AT 613 PM CDT...MOVING SOUTHEAST AT 10 MPH. SMALL HAIL...WIND GUSTS NEAR 50 MPH AND DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:03 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 42 min |
| May 25, 7:08 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 55 min |
| May 25, 7:18 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 42 min |
| May 25, 7:38 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 67 min |
| May 25, 7:59 PM CDT | Flash Flood Warning | MAF | Crane, Pecos | 3 hr |
| May 25, 8:10 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 42 min |
| May 25, 9:09 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 52 min |
| May 25, 9:29 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 46 min |
| May 25, 10:13 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 47 min |
| May 25, 10:17 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
| May 25, 11:24 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 66 min |
| May 25, 11:50 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 55 min |
| May 25, 11:51 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 54 min |
| May 26, 12:31 AM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| May 26, 12:39 AM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| May 26, 12:44 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 37 min |
| May 26, 3:51 AM CDT | Severe Thunderstorm Warning | MAF | Loving | 54 min |
| May 26, 4:24 AM CDT | Severe Thunderstorm Warning | MAF | Winkler | 51 min |
| May 26, 5:14 AM CDT | Severe Thunderstorm Warning | MAF | Ward | 46 min |
| May 26, 5:18 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 26, 6:32 AM CDT | Flash Flood Warning | MAF | Upton | 4 hr |
| May 26, 7:10 AM CDT | Flash Flood Warning | MAF | Reagan | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.